Alert archive / Minnesota / Winter Weather Advisories in 2016

Winter Weather Advisory 1, NWS Twin Cities, MN

January 6, 20168 counties in Minnesota

NWS Twin Cities, MN issued this winter weather advisory at Jan 6, 2016, 8:52 PM CST for 8 counties in Minnesota. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2016, 8:52 PM CST (02:52 UTC)
Expired
Jan 7, 2016, 9:00 AM CST
In force
12 hr
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 174 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS43 KMPX 070252
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 PM CST WED JAN 6 2016

...SLIPPERY CONDITIONS DEVELOPING IN WEST CENTRAL MINNESOTA DUE TO
FREEZING DRIZZLE...LIGHT SNOW AND FOG...

.FREEZING DRIZZLE WILL CONTINUE TONIGHT IN MUCH OF WEST CENTRAL
MINNESOTA. LIGHT SNOW AND FOG WILL ADD TO THE TRAVEL HAZARD. THE
ADVISORY IS ALONG AND WEST OF A LINE FROM GRANITE FALLS TO
STAPLES. CITIES IN THE ADVISORY INCLUDE STAPLES... ALEXANDRIA...
MORRIS... GLENWOOD... BENSON... MONTEVIDEO... MADISON... GRANITE
FALLS AND CANBY. SLOW DOWN AND DRIVE CAREFULLY.

MNZ041-042-047-048-054>056-064-071100-
/O.NEW.KMPX.WW.Y.0001.160107T0252Z-160107T1500Z/
DOUGLAS-TODD-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-
YELLOW MEDICINE-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...MORRIS...
GLENWOOD...MADISON...BENSON...MONTEVIDEO...GRANITE FALLS
852 PM CST WED JAN 6 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE...LIGHT SNOW AND
FOG...WHICH IS IN EFFECT UNTIL 9 AM CST THURSDAY.

* FREEZING DRIZZLE WAS OCCURRING IN PORTIONS OF WEST CENTRAL
  MINNESOTA...WITH SOME ROADS AND SIDEWALKS REPORTED BECOMING ICY.
  LIGHT SNOW AND FOG WILL ADD TO THE HAZARD.

* FREEZING DRIZZLE...LIGHT SNOW AND FOG WILL CONTINUE MOST OF THE
  NIGHT...AND THE FOG WILL BECOME MORE DENSE. VISIBILITIES MAY
  DROP TO 1/4 MILE OR LESS IN SOME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...FREEZING
DRIZZLE OR FOG WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
2 follow-up statements
033 
WWUS43 KMPX 070953
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
353 AM CST THU JAN 7 2016

...SLIPPERY CONDITIONS CONTINUE ACROSS WEST CENTRAL MINNESOTA DUE
TO FREEZING DRIZZLE...LIGHT SNOW AND DENSE FREEZING FOG...

.FREEZING DRIZZLE...FREEZING FOG...AND OCCASIONAL LIGHT SNOW WILL
CONTINUE THIS MORNING. THE WINTER WEATHER ADVISORY IS LOCATED ALONG
AND WEST OF A LINE FROM GRANITE FALLS TO STAPLES. CITIES IN THE
ADVISORY INCLUDE STAPLES...ALEXANDRIA...MORRIS...GLENWOOD...
BENSON...MONTEVIDEO...MADISON...GRANITE FALLS AND CANBY.

MNZ041-042-047-048-054>056-064-071500-
/O.CON.KMPX.WW.Y.0001.000000T0000Z-160107T1500Z/
DOUGLAS-TODD-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-
YELLOW MEDICINE-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...MORRIS...
GLENWOOD...MADISON...BENSON...MONTEVIDEO...GRANITE FALLS
353 AM CST THU JAN 7 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* AREAS OF FREEZING DRIZZLE IS OCCURRING IN PORTIONS OF WEST
  CENTRAL MINNESOTA...WITH SOME ROADS AND SIDEWALKS ICY. LIGHT
  SNOW AND FREEZING FOG WILL ADD TO THE HAZARD.

* VISIBILITIES MAY DROP TO 1/4 MILE OR LESS IN SOME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...
FREEZING DRIZZLE OR FOG WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

&&

$$

BORGHOFF
035 
WWUS43 KMPX 071510
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 AM CST THU JAN 7 2016

...WINTER WEATHER ADVISORY HAS EXPIRED...

MNZ041-042-047-048-054>056-064-071615-
/O.EXP.KMPX.WW.Y.0001.000000T0000Z-160107T1500Z/
DOUGLAS-TODD-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-
YELLOW MEDICINE-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...MORRIS...
GLENWOOD...MADISON...BENSON...MONTEVIDEO...GRANITE FALLS
910 AM CST THU JAN 7 2016

...WINTER WEATHER ADVISORY HAS EXPIRED...

ALTHOUGH ACCUMULATING PRECIPITATION IS NO LONGER EXPECTED...
FREEZING DRIZZLE AND FREEZING FOG WILL PERSIST OVER MUCH OF
WESTERN MINNESOTA THROUGH THE REST OF THIS MORNING. VISIBILITIES
ARE EXPECTED TO BE ONE MILE OR LESS...WITH VISIBILITIES POSSIBLY
AS LOW AS ONE QUARTER OF A MILE. TRAVEL IS STILL EXPECTED TO BE
HAZARDOUS DUE TO THE REDUCED VISIBILITY AND SLIPPERY CONDITIONS.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Jan 6, 6:35 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 6, 6:35 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
635 PM CST WED JAN 6 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 305 PM CST WED JAN 6 2016

THE FORECAST IS ON TRACK FOR A PERIOD OF LIGHT SNOW MOVING ACROSS
MOSTLY SC/EC MN AND INTO WC WI THRU MIDNIGHT...THEN LINGERING IN
WC WI AND PORTIONS OF CENTRAL MN AFT MIDNIGHT. A VERY TIGHT
CIRCULATION ASSOCIATED WITH A SHORT WAVE ACROSS CENTRAL IOWA WILL
MOVE NE ACROSS SC/EC MN AND INTO NORTHERN WI OVERNIGHT. ALONG AND
AHEAD OF THIS FEATURE...A PERIOD OF LIGHT SNOW WILL DEVELOP.
ALTHOUGH SOME REPORTS OF RAIN/FREEZING DRIZZLE/DRIZZLE WERE
OBSERVED ON LOCAL WEB CAMS AND SFC OBSERVATIONS IN SW/WC/SC MN
SINCE NOON...IT SHOULD BE VERY BRIEF AS THE DEPTH OF THE MOISTURE
COLUMN SATURATES ALLOWING FOR -SN TO DEVELOP AS THIS AREA OF
PRECIPITATION MOVES NE. SINCE THIS SHORT WAVE IS RATHER SMALL AND
COMPACT...THERE SHOULD ONLY BE A FEW HRS OF LIGHT SNOW AND WITH
TEMPERATURES CLOSE TO FREEZING...SNOWFALL AMTS WILL BE LIGHT AND
UNDER AN INCH. IF A HEAVIER BAND OF SNOW DEVELOPS ALONG THE
LEADING EDGE OF THIS SHORT WAVE...A QUICK 1 TO 2 INCHES OF SNOW IS
POSSIBLE...BUT NOT LIKELY.

AS THIS SHORT WAVE MOVES OUT OF MPX CWA...THE DEPTH OF THE ICE
CRYSTAL COLUMN WILL DRY OUT...LEAVING ONLY TEMPS ABV -6C
/SATURATED LAYER/ WHICH MEANS MORE DRIZZLE THAN SNOW. THEREFORE...WILL
CONTINUE TO ADVERTISE A CHANCE OF DRIZZLE/FREEZING DRIZZLE LATE
TONIGHT/THURSDAY DEPENDING UPON SFC TEMPS. ALTHOUGH QPF TOTALS ARE
NEARLY NIL...I DO NOT EXPECT ANY ICE PROBLEMS. BUT LATER SHIFTS
WILL NEED TO MONITOR IF THE LIFT IN THIS SATURATED MOISTURE COLUMN
BECOMES MORE EFFECTIVE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 305 PM CST WED JAN 6 2016

THE NEXT WEATHER SYSTEM AND ASSOCIATED AREA OF SNOW...POSSIBLY
MIXED WITH RAIN IN THE FAR SE CWA...WILL BEGIN TO AFFECT THE
REGION LATE THURSDAY EVENING...AND THRU THE DAY FRIDAY. MODEL
CONSENSUS CONTINUES TO SHOW AN AREA OF 0.25 TO 0.50" OF QPF FROM
LATE THURSDAY NIGHT...INTO FRIDAY EVENING. DUE TO THE RATHER
MILDER AIR WRAPPING NORTHWARD INTO THIS SYSTEM...SNOWFALL RATIOS
WILL BE LOWER WHERE THE HEAVIER PRECIPITATION FALLS IN THE SE CWA.
WILL CONTINUE TO TREND TOWARD A 8-1 RATIO FOR MOST OF MN...WITH
6-1 IN WC WI AND FAR SC MN. SNOWFALL TOTALS WHICH INCLUDE SOME
TONIGHT...RANGE FROM 1-2 INCHES IN WC/CENTRAL MN...TO 2-3 INCHES
ELSEWHERE IN MN AND WC WI. THERE WILL LIKELY BE LOCALLY HIGHER
AMTS DUE TO POCKETS OF HEAVIER SNOWFALL RATES LATE THURSDAY NIGHT
AND INTO FRIDAY MORNING...BUT OVERALL SNOWFALL AMTS SHOULD NOT BE
HIGH ENOUGH TO ISSUE ANY WEATHER HEADLINES. ONLY REASON FOR A
WEATHER HEADLINE WILL BE A COMBINATION OF FREEZING DRIZZLE AND
SNOW WHICH WOULD LEAD TO MORE ICY CONDS THAN ANTICIPATED.

NO CHANGES PAST FRIDAY WITH THE ARCTIC AIR MASS REMAINING ON TRACK
TO AFFECT MOST OF THE CONUS...EAST OF THE ROCKIES THIS WEEKEND
AND INTO NEXT WEEK. THE EC CONTINUES TO BE THE COLDER MODEL WHICH
HOLDS ONTO SUBZERO HIGHS ON SUNDAY...WITH ANOTHER SURGE OF COLD
AIR NEXT WEEK. THE OTHER MODELS ARE NOT AS COLD BUT STILL HAVE
HIGHS IN THE SINGLE DIGITS TO NEAR 10 ABV FROM SUNDAY TO
WEDNESDAY. WIND CHILLS VALUES WILL DROP BLW -20F BY SATURDAY...AND
CONTINUE THRU MOST OF SUNDAY BEFORE WIND SPEEDS DROP TO AROUND 5
MPH OR LESS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY)
ISSUED AT 635 PM CST WED JAN 6 2016

LOOKS LIKE WE WILL AT LAST HAVE MVFR CEILINGS/VSBYS ACROSS THE
FORECAST AREA FOR THE ENTIRE PERIOD...WITH SOME AREAS ALREADY
IFR...AND MANY OTHER AREAS GOING IFR TONIGHT. VISIBILITIES
TRENDING TOWARD IFR OVERNIGHT AS WELL.

WEAKENING UPPER LOW IN NORTHERN IOWA AND SHORT TERM MODELS
INDICATE TRANSITION TO OPEN WAVE THAT SHOULD DEPART WESTERN
WISCONSIN AROUND MIDNIGHT. LIFT IS JUST ENOUGH TO RESULT IN PRECIP
BEING MOSTLY SNOW...ALTHOUGH THERE IS A LITTLE LIGHT RAIN/DRIZZLE
MIXED IN AT TIMES. LOWEST VSBY DUE TO SNOW WILL EXTEND FROM SOUTH
CENTRAL MN INTO WISC THIS EVENING. OTHERWISE ENTIRE AREA SHOULD
JUST SEE SOME LIGHT DRIZZLE/FLURRIES OVERNIGHT. MODEL SOUNDINGS AS
VIEWED IN BUFKIT SUGGEST PROFILES GENERALLY COLD ENOUGH FOR
SNOW...BUT IT WILL BE CLOSE ENOUGH THAT THERE MAY BE SOME DRIZZLE
OVERNIGHT.

KMSP...

CEILINGS SHOULD BECOME IFR THIS EVENING AS PRECIP CONTINUES...AND
SNOW WILL PICK UP AGAIN FOR 3-4 HOURS UNTIL SHORT WAVE DEPARTS
LATER THIS EVENING. WEAK SE FLOW WILL PERSIST AND MOISTURE WILL
NOT SCOUR OUT IN WAKE OF WAVE. THEREFORE HAVE KEPT IFR CEILINGS
UNTIL THURSDAY AFTERNOON. VISIBILITIES WILL ALSO GO IFR FOR SOME
TIME LATER TONIGHT WITH SOME FOG. CONFIDENCE IS HIGH IN THIS
SCENARIO... ALTHOUGH TIMING MAY WIND UP VARYING BY AN HOUR OR TWO.

DO NOT THINK FREEZING DRIZZLE WILL BE A PROBLEM TONIGHT...AS WE
ARE GETTING LIGHT SNOW NOW...AND UPPER AIR TEMPS CONTINUE TO COOL
BY A COUPLE DEGREES...ALTHOUGH THEY ARE STILL IN THE BALLPARK FOR
FREEZING DRIZZLE AS MENTIONED IN SHORT TERM DISCUSSION. BUT LIFT
SHOULD BE QUITE MINIMAL LATE TONIGHT DUE TO DEPARTURE OF WAVE...SO
HAVE NOT INCLUDED IT IN THE FORECAST.

/OUTLOOK FOR KMSP/

FRI...MVFR/IFR CIGS WITH -RA OR SN LIKELY. WINDS NE 5-10 KTS.
SAT...MVFR CIGS AND BREEZY. WINDS NW 15G20 KTS.
SUN...VFR. WINDS WNW 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...TDK
Hazardous weather outlook, Jan 6, 11:50 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1150 AM CST WED JAN 6 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1150 AM CST WED JAN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DEVELOP LATER TODAY AND TAPER OFF TONIGHT. SOME
LIGHT FREEZING DRIZZLE MAY MIX AT TIMES WITH THE LIGHT SNOWFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF SNOW WILL DEVELOP THURSDAY NIGHT AND
FRIDAY...PRIMARILY ACROSS SOUTHERN AND EASTERN MINNESOTA AND
WISCONSIN.

WIND CHILLS OF 20 TO 30 BELOW ZERO AT TIMES WILL DEVELOP FROM
LATE SATURDAY NIGHT THROUGH EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

Nearby

Winter Weather Advisories in Minnesota, 2016Every winter weather advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.